Prescription and over-the-counter medications often come with long warnings – frequently including a warning against mixing it with alcohol.
Paying attention to these warnings is important, pharmacists say. Not listening can have dire consequences for your health, potentially landing you in the hospital or worse.
Quebec’s coroner ruled this week that a combination of cold medication containing antihistamines and the strong alcoholic drink Four Loko killed a 30-year-old man last Christmas. He died of arrhythmia brought on by the drugs, said the coroner.
Here are some common medications that you definitely shouldn’t be mixing with alcohol.
Some antihistamines, anti-anxiety medications and sleep medications have a sedative effect or make you drowsy by themselves, said pharmacist Edwin Ho, with Express Scripts Canada’s Ask the Pharmacist program.
“So combining it with alcohol may make you more drowsy than you expect.”
This can be a serious issue, said George Koob, director of the National Institute on Alcohol Abuse and Alcoholism (NIAAA). “Almost any kind of hypnotic drug, combined with alcohol, is going to make the lethality of that drug and alcohol greater.”
Drugs like Valium and Ativan are difficult to overdose on by themselves, he said. But, “If you mix those drugs with alcohol, it is much easier to pass out and possibly die of respiratory depression.”
Essentially, combining a drug with alcohol makes the effect of each greater. For example, the amount of alcohol it takes to be hospitalized would be greatly lowered if you’re taking Valium at the same time, he said.
“A less than lethal dose becomes a lethal dose.”
Older people and women are particularly susceptible to adverse reactions from mixing drugs and alcohol, according to the NIAAA.
Opiates, which also have a sedative effect, are also dangerous to mix with alcohol, Koob said.
Although it’s hard to tell exactly how many deaths are attributed to combinations of alcohol and opiates as alcohol is often left off a death certificate when other drugs are involved, he said, there’s evidence that the combination is dangerous.
“We do know from some research at the institute that probably 15 to 20 per cent of opiate overdoses involve alcohol,” he said.
So if you’re prescribed opioid painkillers, you probably want to stay away from alcohol for a while.
Just because something is available over the counter doesn’t mean you shouldn’t be careful, said Ho.
Acetaminophen, or Tylenol, is one example of a medication that can cause problems “not in standard doses but in high doses and with high doses of alcohol.”
A frequent drinker may have damaged their liver enough that acetaminophen isn’t properly metabolized, which can lead to liver failure at high enough doses, he said.
The common antihistamine diphenhydramine, sold under the brand name Benadryl, also shouldn’t be combined with alcohol, said Koob. “It’s a pretty harmless drug but you don’t want to be drinking on top of that either.”
WATCH: The dangers of acetaminophen
You should also avoid drinking with certain antibiotics, like metronidazole, said Ho. It will cause severe stomach cramping if you do.
“Is it dangerous? Probably not. But it is really uncomfortable.”
Drinking while taking most antibiotics is a bad idea anyway, he said, as alcohol can inhibit your immune system, which is a bad thing when you’re trying to fight an infection.
If you’re taking a new medication but you’re invited to a party, you should check with your pharmacist to see whether it’s OK to have a drink, Ho said.
And if you’re still not sure, err on the side of caution, said Koob.
“If you want to be cautious, don’t drink. Have a Perrier with a lime in it and enjoy yourself.”
© 2018 Global News, a division of Corus Entertainment Inc.